Wyoming, 2019Blizzard and Winter Storm in Wyoming, November 29 to 30, 2019
November 29 to 30, 2019 · NWS CYS · 14 events in 14 counties and zones
A powerful low pressure system tracked into the central Great Plains producing a tight pressure gradient and trowal winter precipitation that produced blizzard or near-blizzard conditions and high winds throughout portions of southeastern Wyoming. Peak wind gusts were measured into the lower 80 mph range with several drifts exceeding two feet across the region.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful low pressure system tracked into the central Great Plains producing a tight pressure gradient and trowal winter precipitation that produced blizzard or near-blizzard conditions and high winds throughout portions of southeastern Wyoming. Peak wind gusts were measured into the lower 80 mph range with several drifts exceeding two feet across the region. Heavy snowfall across the Sierra Madre Range was also measured. Travelers across the area interstates came to a halt due to the hazardous conditions for them and the maintenance crews to safely clear.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 29, 4:44 PM MST, 2 hours 16 minutes earlier.
Area forecast discussion, Nov 29, 4:44 PM MST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
444 PM MST Fri Nov 29 2019
.SHORT TERM...(This evening through Saturday)
Issued at 245 PM MST Fri Nov 29 2019
...POWERFUL WINTER STORM COULD BRING BLIZZARD CONDITIONS TO
WESTERN AND NORTHERN PORTIONS OF THE CWA STARTING TONIGHT...
Recent satellite imagery shows an impressive upper level trough
centered over the Great Basin with a large cloud shield expanding
from Eastern Idaho through through Western Wyoming and Colorado.
Recent radar also shows 20-30 dBZ returns entering the western
portions of the CWA. Will need to monitor this initial surge of
precipitation for possible SQW issuance as it moves across the CWA
late this afternoon. As this initial surge moves east of the
Laramie Range, freezing rain may start as the initial form of
precipitation as a nose of above freezing air exists around 750 mb
per model soundings. Additionally, high-res guidance has hinted
at elevated instability through this evening so cannot rule out
the possibility of thunder with this initial surge. Most areas
across the eastern CWA should transition to all snow by 06z
tonight.
Lee cyclogenesis has begun over eastern Colorado with recent
mesoanalysis showing pressure drops east of the Rockies. This sfc
low will continue to deepen to 980-990 mb pressure center by
Saturday morning. As this low continues to mature, more wrap around
moisture will be thrown toward the backside of the low via the
TROWAL which will be the main snow producer tonight and Saturday
morning. Strong frontogenesis in this vicinity will support snow
accumulations of 6-12 inches across portions of Converse and
Niobrara Counties in Wyoming and Dawes and Sioux Counties in
Nebraska. Last few GFS model cycles has slightly shifted the low
track south which would drag higher snow totals farther south.
QPFs have increased near Torrington and Scottsbluff near 1.0"
through Sunday morning. Additionally, SREF probabilities of
dendritic growth zones greater than 50 mb have extended farther
south with 70% over the vicinity of Scottsbluff from 06z to 15z
Saturday. Now looking at 4-8 inches snowfall in these areas with
winds still expected to cause excessive blowing snow. Farther
west along the highest mountain peaks, still looking at 12 to 18
inches of snowfall with rich moisture and upslope flow. The
Saratoga and Baggs area look to be shadowed by the mountains, but
can still expect 1-3 inches.
Strong wind potential still looks to be right on track with 65-75
MPH gusts possible along the I-80 corridor between Laramie and
Sidney. GFS 700 mb flow by 12z Saturday reaches 80 kts, but with the
recent model trends of a more southern low track, the corridor of
strongest winds shifted slightly to the south. WRKBRX has been on
a downward trend probably based on more northerly flow not
aligning as well with the gap due to its position relative to the
low. Regardless, strong enough winds to cause travel impacts will
be expected across the CWA with blowing and drifting snow. Strong
700 mb descent with cold air wrapping around the low and possible
mountain wave trapping will help accelerate strong winds to the
sfc. Current snowpack from the early week storm remains powdery
which will make its loftability pretty easy despite an older snow
age.
For headlines, kept most hazards the same from the mid-shift's
upgrade to Blizzard and Winter Storm Warnings with the exception of
flipping Scotts Bluff County in Western Nebraska and Goshen County
in Southeast Wyoming from High Wind Warnings to Blizzard Warnings.
As conditions begin to deteriorate this evening and Saturday
morning, will need to monitor the severity of blowing snow in
other areas under the High Wind Warning. Very possible that a
switch in hazard may be needed to Blizzard Warning as the storm
evolves this evening.
.LONG TERM...(Saturday night through Friday)
Issued at 245 PM MST Fri Nov 29 2019
Looking at Sunday and beyond, zonal flow takes over for the most
part aloft with shortwave ridging and troughing through the week.
Upper level ridging will slide in in the wake of the strong sfc
low that is expected to bring snow and strong winds across the
CWA. Temperatures will begin to warm back to near normal in the
low 40s east of the Laramie Range and 30s west with mostly dry
weather. Breezy winds will also return Monday with an approaching
shortwave and tightening gradients. A cold front will move in
from the northwest Monday night which will bring the chance for
snow across the higher elevations. Afterward, zonal flow aloft
takes over as a progressive shortwave moves through the southern
Rockies Thursday. Looking towards week's end, models hint at our
next large scale disturbance making its way into the Pacific
Coast, but plenty of model uncertainty with strength and timing of
the trough are present. CPC's 6-10 day outlook suggests normal to
slightly above normal temperatures and slightly above normal
precipitation heading into next weekend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 434 PM MST Fri Nov 29 2019
The approaching weather system combined with fog will cause
MVFR/IFR/LIFR off and on throughout all terminals. A quick burst
of snow showers over KRWL this evening will transition to light
snow. KLAR and KCYS will see light snow this evening and also
overnight. The Panhandle terminals will likely see rain showers
and fog before the switch over to snow occurs late tonight. The
focus turns to very strong wind gusts from early tomorrow morning
through the remainder of the day. Wind gusts east of the Laramie
Range could very easily 60-70 knots at times on Saturday.
&&
.FIRE WEATHER...
Issued at 245 PM MST Fri Nov 29 2019
No fire weather concerns w/ deep snow pack in place and
widespread snow expected once again.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Blizzard Warning until 5 AM MST Sunday for WYZ101-102-108-110.
High Wind Warning until 5 AM MST Sunday for WYZ106-107-115>119.
Freezing Fog Advisory until 6 PM MST this evening for WYZ101-
106>108-117>119.
Winter Storm Warning until 5 AM MST Sunday for WYZ103>105-109-
112-114.
Winter Weather Advisory until 5 AM MST Sunday for WYZ111-113.
NE...Blizzard Warning until 5 AM MST Sunday for NEZ002-003-019-095-
096.
High Wind Warning until 5 AM MST Sunday for NEZ020-021-054-055.
Freezing Fog Advisory until 6 PM MST this evening for NEZ054-055.
&&
SHORT TERM...MB
LONG TERM...MB
AVIATION...BW
FIRE WEATHER...CLHHazardous weather outlook, Nov 29, 3:06 PM MST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
306 PM MST Fri Nov 29 2019
NEZ002-003-019-095-096-WYZ101>105-108>114-302215-
Dawes-Box Butte-Scotts Bluff-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
306 PM MST Fri Nov 29 2019
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE AND TWO...THIS AFTERNOON THROUGH SATURDAY
Heavy snow and strong winds will result in whiteout conditions
across Carbon County and areas along and north of a line from
Douglas to Scottsbluff to Alliance from this evening through
early Sunday morning. Travel will become extremely dangerous or
impossible. Avoid travel if possible. Please refer to Winter Storm
and Blizzard Warning products for more details.
.DAYS THREE THROUGH SEVEN...SATURDAY THROUGH THURSDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotters are encouraged to report snowfall amounts and other
significant weather conditions to the National Weather Service in
Cheyenne.
NEZ020-021-054-055-WYZ106-107-115>119-302215-
Banner-Morrill-Kimball-Cheyenne-
Central Laramie Range and Southwest Platte County-
East Platte County-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
306 PM MST Fri Nov 29 2019
This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.
.DAY ONE AND TWO...THIS AFTERNOON THROUGH SATURDAY
Very strong winds and areas of blowing snow are expected across
much of southeast Wyoming and the western Nebraska Panhandle
tonight through much of the day on Saturday. Some minor snowfall
accumulations are possible. Ground blizzard conditions cannot be
ruled out, especially in the open country. Please refer to High
Wind Warning products for more details.
.DAYS THREE THROUGH SEVEN...SUNDAY THROUGH THURSDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotters are encouraged to report snowfall amounts and other
significant weather conditions to the National Weather Service in
Cheyenne.
In the hours before
Special weather statement, Nov 29, 4:31 PM MST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
431 PM MST Fri Nov 29 2019
WYZ116-300100-
South Laramie Range-
Including the cities of Buford, Pumpkin Vine, and Vedauwoo
431 PM MST Fri Nov 29 2019
...FOG SIGNIFICANTLY REDUCING VISIBILITY ON THE I-80 SUMMIT...
Visibility has plummeted over the past half hour along I-80 near
the summit and Vedauwoo. Weather stations along the interstate
indicate visibility less than 1/4 mile. Please use caution if
driving through these areas. Slow down and allow more time to
reach your destination. Fog will likely dissipate over the next
hour as snowfall begins.
Worley
Event by event
6 blizzard, 4 heavy snow, 3 high wind, 1 winter storm. Local standard time, as filed.
Heavy Snow, Central Carbon County
- When
- November 29, 7:00 PM MST to November 30, 7:00 PM MST
- Where
- Central Carbon County forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Sage Creek Basin site at an elevation of 7850 feet measured half inch of snow-water equivalent and the application of the a 12 to 1 ratio produced an estimated snowfall amount of 6.0 inches. Due to blowing snow and hazardous road conditions, Interstate 80 was closed to all traffic for several hours during this event.
Heavy Snow, Sierra Madre Range
- When
- November 29, 7:00 PM MST to November 30, 7:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Battle Mountain sensor at an elevation of 7440 feet measured a snow water equivalent of 0.9 inches and applying a ratio of 14 to 1 gave an estimated 12.6 inches of snowfall as there was some initial rainfall measured as well.
Blizzard, Goshen County
- When
- November 29, 9:00 PM MST to November 30, 4:00 PM MST
- Where
- Goshen County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.088, -104.353 (the zone’s center; the record gives no point)
Trained spotters across northern Goshen County near Jay Em and south-southwest of Lusk reported blizzard conditions with visibility less than 50 feet and heavy snow of over 6 inches.
Heavy Snow, North Laramie Range
- When
- November 29, 10:00 PM MST to November 30, 11:00 PM MST
- Where
- North Laramie Range forecast zone
- Reported by
- Public
- Coordinates
- 42.253, -105.399 (the zone’s center; the record gives no point)
Observer located south of Glenrock or twenty-one miles east-northeast of Shirley Basin measured 15.5 inches of snowfall.
Blizzard, North Snowy Range Foothills
- When
- November 29, 10:22 PM MST to November 30, 11:48 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Several Wyoming Department of Transportation sensors along Interstate 80 measured and reported blizzard conditions. The interstate was closed for several hours due to the inability to quickly and efficiently remove drifting snow and the treacherous conditions that would endanger human life. Several sensors along the interstate measured high wind warning winds in the area with the strongest being at Strouss Hill at 73 mph.
Heavy Snow, Ferris/Seminoe/Shirley Mountains
- When
- November 29, 11:00 PM MST to November 30, 11:00 PM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Observer at Muddy Gap measured 30 inches of snowfall. While the amount may be elevated due to area winds and drifting, all roadways in the area were closed and impassable due to the snow and deep drifts.
Blizzard, South Laramie Range
- When
- November 29, 11:16 PM MST to November 30, 4:04 PM MST
- Where
- South Laramie Range forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Several Wyoming Department of Transportation sensors along Interstate 80 reported and measured blizzard conditions along with high winds gusting up to 77 mph. A nearby Union Pacific Railroad sensor measured a 81 mph wind gust. Due to the high winds, blowing snow, and blizzard conditions, all area roadways were closed to clear and keep travelers off the roads.
High Wind, Laramie Valley
- When
- November 30, 12:06 AM MST to 1:00 AM MST
- Where
- Laramie Valley forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 80 at Quealy Dome measured the reported wind gust.
Winter Storm, Shirley Basin
- When
- November 30, 12:46 AM MST to 6:04 PM MST
- Where
- Shirley Basin forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor at Shirley Rim measured periods of near-blizzard like conditions. Longest duration of blizzard conditions was from 9:50 AM MST to 11:10 MST on the 30th. A spotter near Medicine Bow measured two feet of snow with considerable drifting along with a spotter measuring 5 inches and drifting at Shirley Basin. Area roadways were closed for several hours due to impassible roadways.
Blizzard, Niobrara County
- When
- November 30, 6:02 AM MST to 3:52 PM MST
- Where
- Niobrara County forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.057, -104.475 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along United States Highway 20 at Van Tassell measured blizzard conditions with peak wind gusts reaching up to 52 mph during the event. Snowfall accumulation measured up to a foot in Lusk. In addition, area highways and roads were closed to travelers due to the adverse conditions.
Blizzard, South Laramie Range Foothills
- When
- November 30, 7:28 AM MST to 7:00 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 80 at Otto along with several other sensors along I-80 and the Wyo-Hill sensor along I-25 measured blizzard conditions. The Otto sensor particularly also measured a 71 mph gust with most blizzard conditions having high wind warning winds during that time frame. Interstate traffic was closed for several hours due to hazards conditions brought on by blizzard conditions and high winds.
Blizzard, Converse County Lower Elevations
- When
- November 30, 7:55 AM MST to 12:45 PM MST
- Where
- Converse County Lower Elevations forecast zone
- Reported by
- ASOS
- Coordinates
- 42.972, -105.507 (the zone’s center; the record gives no point)
Blizzard conditions were measured at the Douglas, Converse County Airport. Heavy snowfall accumulations over 6 inches were measured by area observers along with Interstate travel being closed on I-25 for crews to clear and keep folks off the road for safety.
High Wind, East Platte County
- When
- November 30, 12:42 PM MST to 1:30 PM MST
- Where
- East Platte County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 25 at Coleman measured the reported wind gust.
High Wind, Central Laramie County
- When
- November 30, 11:56 PM MST to 11:59 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 25 at Bear Creek measured the reported wind gusts. High winds continued at the site on December 1st.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Arizona, November 29 to 30, 20193 deaths · $50,000 · 1 event
- Tornadoes in Arizona, November 29, 2019$140,000 · EF0 · 2 events
- Tornadoes in Arizona, November 29, 2019$105,000 · EF0 · 2 events
- High Wind and Strong Wind in California, November 29, 2019$100,000 · 56 kt wind · 3 events
- High Wind and Strong Wind in New Mexico, November 29 to 30, 2019$50,000 · 61 kt wind · 16 events
- Hail in Oklahoma, November 29, 2019$70,000 · 2 in hail · 5 events
- Damaging Winds in Arizona, November 29, 2019$45,000 · 58 kt wind · 4 events
- Flash Flooding in Arizona, November 29, 2019$31,000 · 2 events
- Winter Storm in Montana, November 29 to 30, 201925 events
- Winter Storm in South Dakota, November 29 to 30, 201924 events
- Blizzard and Winter Storm in South Dakota, November 29 to 30, 201924 events
- Flooding and High Wind in California, November 29 to 30, 201950 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 864199, 864208, 864198, 864194, 864207, 864195, 864341, 864213, 864196, 864193, 864353, 864192, 864197, 864219.